Illinois, 2002

Flooding in Illinois, May 12 to 31, 2002

May 12 to 31, 2002 · NWS ILX · 15 events in 15 counties and zones

After several rounds of precipitation over Central Illinois during the first couple weeks of May, area rivers rose above flood stage at most locations. The following rivers were in flood during May: Spoon River, Illinois River, Mackinaw River, Sangamon River, Embarras River and the Little Wabash.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

After several rounds of precipitation over Central Illinois during the first couple weeks of May, area rivers rose above flood stage at most locations. The following rivers were in flood during May: Spoon River, Illinois River, Mackinaw River, Sangamon River, Embarras River and the Little Wabash. The death of the 8 year old boy in Mason county occurred when he was playing in a boat that was tied to the shore in a flooded part of the Illinois River. The rope got loose and the boat started to drift away. He panicked and jumped into the water and drowned. As far as property damage is concerned, not too many homes were affected despite record or near record crests on many of the rivers in Central Illinois. Since the 1993 floods, many levies were built or existing ones were extended to prevent widespread flooding. The Mechanicsburg (Sangamon Co.) water treatment plant was inundated on the 13th by the Sangamon River. Also, several homes in the Riverton and Rochester areas were flooded due to the Sangamon River. In Cass County, the Bell Levy near Chandlerville was breached on the 15th. This caused Illinois Route 78 to be closed and seven homes were affected by the water. In southeastern Illinois, the Embarras River crested at a record 24.27 feet on May 16th in Lawrenceville. Several homes in town near the river were flooded. In southwestern Crawford County, a levy on the Embarras River near Landes was breached on the evening of the 14th. No structures were threatened, but several roads and farm fields in the area were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 12, 8:05 PM CST, 25 minutes earlier.

Area forecast discussion, May 12, 8:05 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
905 PM CDT SUN MAY 12 2002

...MAJOR FLOODING EVENT...

MOISTURE CHANNEL SATELLITE IMAGERY AND NORMAL IR DATA SHOWS THE
SHORTWV IN CENTRAL KS BEGINNING TO MOVE EAST AND TRIGGERING
ADDITIONAL ELEVATED PRECIPITATION IN NORTHEAST MO AND WEST CENTRAL
ILLINOIS. FOR THIS REASON...WILL KEEP SCATTERED SHOWERS AND POSSIBLE
THUNDERSTORMS OVER ALL OF THE CWA TONIGHT...FINALLY ENDING IN THE
WEST LATE.  THIS ENHANCED DEVELOPMENT MAY ALSO BE ENOUGH TO
UNFORTUNATELY KEEP HEAVY RAIN TO LINGER IN THE SOUTHEAST CWA LONGER
THAN WOULD BE WITH THE MOVEMENT OF THE FRONT.

RADAR LOOPS STILL SHOW HEAVY RAIN OCCURRING AND UPSTREAM OF THE
SOUTHEAST 1/3 OF THE CWA.  THIS ELEVATED CONVECTION WILL REMAIN OVER
THE REGION THROUGH MUCH OF THE OVERNIGHT HOURS.  FRONT HAS MOVED
SOUTH OF CWA AND DO NOT EXPECT ADDITIONAL SEVERE POTENTIAL...AS MAIN
THREAT NOW IS HEAVY RAIN. WILL CANCEL SEVERE THUNDERSTORM WATCH.

.ILX...FLOOD WATCH SOUTHEAST TONIGHT. ALSO NUMEROUS FLOOD WARNINGS
IN EFFECT IN FOR SE 1/2 OF CWA.

GOETSCH

In the hours before

Special weather statement, May 12, 5:20 PM CST, 3 hours 10 minutes before
ILZ066>068-071>073-130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
620 PM CDT SUN MAY 12 2002

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR EFFINGHAM...
JASPER AND CRAWFORD COUNTIES.

A SEVERE THUNDERSTORM WATCH HAS BEEN REISSUED UNTIL 11 PM...FOR
CLAY...RICHLAND AND LAWRENCE COUNTIES. LARGE HAIL AND DAMAGING WINDS
ARE STILL POSSIBLE.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SOUTHEASTERN
ILLINOIS THIS EVENING.  HEAVY RAINFALL IS POSSIBLE WITH THE POTENTIAL
FOR LIFE THREATENING FLOODING.  NUMEROUS COUNTIES REMAIN IN A FLOOD
WARNING THIS EVENING.

KETCHAM
Special weather statement, May 12, 5:55 PM CST, 2 hours 35 minutes before
ILZ052-054-056-057-061>063-066>068-071>073-130020-

SPECIAL WEATHER STATEMENT...CORRECTED COUNTY LISTINGS
NATIONAL WEATHER SERVICE LINCOLN IL
655 PM CDT SUN MAY 12 2002

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR
CHRISTIAN...MOULTRIE...SHELBY...EDGAR...CLARK...COLES...
CUMBERLAND...EFFINGHAM...JASPER AND CRAWFORD COUNTIES.

A SEVERE THUNDERSTORM WATCH HAS BEEN REISSUED UNTIL 11 PM...FOR
CLAY...RICHLAND AND LAWRENCE COUNTIES. LARGE HAIL AND DAMAGING WINDS
ARE STILL POSSIBLE.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SOUTHEASTERN
ILLINOIS THIS EVENING.  HEAVY RAINFALL IS POSSIBLE WITH THE POTENTIAL
FOR LIFE THREATENING FLOODING.  NUMEROUS COUNTIES REMAIN IN A FLOOD
WARNING THIS EVENING.

GEELHART
Local storm report, May 12, 7:00 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
800 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    RIVERTON                  IL   FLOOD
05/12/02   SANGAMON                       LEVEE BREECH ON SANGAMON
                                          RIVER NEAR IL-54. EXTENSIVE
                                          FARMLAND FLOODING. REPORTED
                                          BY SHERIFF.

1130 AM    8 SW CANTON               IL   FLOOD
05/12/02   FULTON                         LAKE WEE-MA-TUCK DAM
                                          OVERTOPPED. PARTS OF TWO
                                          RURAL ROADS WASHED AWAY.
                                          REPORTED BY STATE POLICE.

1230 PM    BROADLANDS                IL   FLOOD
05/12/02   CHAMPAIGN                      SANDBAGGING AROUND SCHOOL.
                                          NUMEROUS ROADS CLOSED
                                          THROUGHOUT SOUTHERN HALF OF
                                          COUNTY. REPORTED BY ESDA.

1230 PM    WESTVILLE                 IL   FLOOD
05/12/02   VERMILLION                     SEVERAL BASEMENTS FLOODED.
                                          REPORTED BY ESDA.

0333 PM    SPRINGFIELD               IL   FLOOD
05/12/02   SANGAMON                       SANDBAGGING AROUND CWLP
                                          PLANT DUE TO FLOODING. ALL
                                          GATES OPEN ON LAKE
                                          SPRINGFIELD DAM.

0450 PM    GEORGETOWN                IL   FLOOD
05/12/02   VERMILION                      SANDBAGGING AROUND WATER
                                          TREATMENT PLANT DUE TO
                                          FLOODING.

1115 AM    TOLEDO                    IL   FLOOD
05/12/02   CUMBERLAND                     *** 4 INJ ***
                                          COUNTY WIDE FLOODING. 4
                                          INJURIES CAUSED BY CAR
                                          HYDROPLANING. REPORTED BY
                                          SHERIFF.

1115 AM    CASEY                     IL   FLOOD
05/12/02   CLARK                          HIGH WATER ON IL-49 NORTH
                                          OF CASEY. REPORTED BY
                                          SHERIFF.

1130 AM    SEVILLE                   IL   FLOOD
05/12/02   FULTON                         WIDESPREAD FLOODING COUNTY
                                          WIDE. COUNTY ROAD 2
                                          IMPASSIBLE DUE TO FLOODING.
                                          COUNTY HIGHWAY 4 WASHED
                                          AWAY.

0410 PM    GREENUP                   IL   FLOOD
05/12/02   CUMBERLAND                     ROUTE 130 CLOSED BETWEEN
                                          GREENUP AND CHARLESTON.
                                          REPORTED BY SHERIFF.

0410 PM    TOLEDO                    IL   FLOOD
05/12/02   CUMBERLAND                     ROUTE 121 WEST OF TOLEDO
                                          CLOSED. SEVERAL COUNTY
                                          ROADS CLOSED. REPORTED BY
                                          SHERIFF.

1100 AM    DIVERNON                  IL   FLOOD
05/12/02   SANGAMON                       SOUTHBOUND I-55 CLOSED AT
                                          MILE MARKER 82 DUE TO
                                          FLOODING. NEARBY ROADS ALSO
                                          IMPASSIBLE.

1200 PM    MOWEAQUA                  IL   FLOOD
05/12/02   CHRISTIAN                      US-51 CLOSED DUE TO
                                          FLOODING.

0450 PM    GEORGETOWN                IL   FLOOD
05/12/02   VERMILION                      SANDBAGGING DUE TO
                                          FLOODING. REPORTED BY ESDA.

0450 PM    TILTON                    IL   FLOOD
05/12/02   VERMILION                      SANDBAGGING DUE TO
                                          FLOODING. REPORTED BY ESDA.

0530 PM    DUNCAN MILLS              IL   FLASH FLOOD
05/12/02   FULTON                         LOG JAM AT US-24 CAUSING
                                          FLOODING. REPORTED BY
                                          SHERIFF.

0530 PM    6 S CANTON                IL   FLOOD
05/12/02   FULTON                         WATER OVER BRIDGE.
                                          WEE-MA-TUK DAM STILL
                                          OVERTOPPED BUT HOLDING.
                                          REPORTED BY SHERIFF.

0300 PM    DECATUR                   IL   FLOOD
05/12/02   MACON                          DIPPER LANE CLOSED DUE TO
                                          FLOODING. WATER IN
                                          BASEMENTS. REPORTED BY
                                          SHERIFF.

0134 PM    BEMENT                    IL   FLOOD
05/12/02   PIATT                          STREETS UNDER WATER.
                                          IL-105 BETWEEN BEMENT AND
                                          MONTICELLO CLOSE TO BEING
                                          FLOODED. REPORTED BY ESDA.

1230 PM    3 W VILLA GROVE           IL   FLOOD
05/12/02   DOUGLAS                        ROUTE 130 CLOSED DUE TO
                                          HIGH WATER. REPORTED BY
                                          SHERIFF.

1230 PM    4 S HOMER                 IL   FLOOD
05/12/02   CAHMPAIGN                      ROUTE 49 FLOODED. REPORTED
                                          BY SHERIFF.

1200 PM    SIDNEY                    IL   FLOOD
05/12/02   CHAMPAIGN                      STREETS FLOODED. REPORTED
                                          BY SWOP OBSERVER.

0300 AM    LELAND GROVE              IL   FLOOD
05/12/02   SANGAMON                       WATER OVERFLOWING BY
                                          COUNTRY CLUB. BASEMENT
                                          FLOODING REPORTED. RAINFALL
                                          3.22 INCHES. REPORTED BY
                                          SWOP OBSERVER.

0500 AM    2 S LAKEWOOD              IL   FLOOD
05/12/02   SHELBY                         WATER OVER ROADS. RAINFALL
                                          OF 2.00 INCHES FROM 5 TO 7
                                          AM. REPORTED BY SWOP
                                          OBSERVER.

0652 PM    EFFINGHAM                 IL   FLOOD
05/12/02   EFFINGHAM                      HIGH WATER AT US-45 AND
                                          IL-32. REPORTED BY SHERIFF.

0500 PM    LOVINGTON                 IL   FLOOD
05/12/02   MOULTRIE                       IL-32 CLOSED DUE TO
                                          FLOODING. REPORTED BY
                                          SHERIFF.

0600 PM    NEWTON                    IL   FLOOD
05/12/02   JASPER                         IL-130 FLOODED NORTH OF
                                          NEWTON. REPORTED BY
                                          SHERIFF.

0600 PM    ROBINSON                  IL   WIND DAMAGE
05/12/02   CRAWFORD                       6 TO 8 TREES DOWN. POWER
                                          LINES DOWN. REPORTED BY
                                          ESDA.

0620 PM    ARTHUR                    IL   FLOOD
05/12/02   MOULTRIE                       WIDESPREAD FLOODING AROUND
                                          ARTHUR, TUSCOLA, AND VILLA
                                          GROVE. BOATS BEING USED TO
                                          RESCUE PEOPLE. REPORTED BY
                                          ESDA.

0525 PM    BEECHER CITY              IL   FLOOD
05/12/02   EFFINGHAM                      IL-33 CLOSED DUE TO
                                          FLOODING. REPORTED BY
                                          SHERIFF.

1030 AM    TAYLORVILLE               IL   FLOOD
05/12/02   CHRISTIAN                      IL-48 CLOSED BETWEEN
                                          STONINGTON AND TAYLORVILLE.
                                          BRIDGES WASHED OUT ON
                                          COUNTY ROAD 18...965E RD
                                          AND 750N RD. REPORTED BY
                                          SHERIFF.

0715 PM    DECATUR                   IL   FLOOD
05/12/02   MACON                          MUDSLIDE ON LAKE SHORE
                                          DRIVE (PARTIALLY CLOSED).
                                          FLOODED ROADS INCLUDE
                                          COUNTY ROUTE 20 EAST OF
                                          US-51, COUNTY ROUTE 60 AND
                                          COUNTY ROUTE 57. REPORTED
                                          BY SHERIFF.

0718 PM    DIVERNON                  IL   FLOOD
05/12/02   SANGAMON                       NUMEROUS COUNTY ROADS AND
                                          BRIDGES WASHED OUT IN
                                          SOUTHERN SANGAMON COUNTY,
                                          ALTHOUGH WATERS WERE
                                          RECEDING IN DIVERNON.
                                          REPORTED BY SHERIFF.

0730 PM    WAVERLY                   IL   WIND DAMAGE
05/12/02   MORGAN                         IL-78 CLOSED AT IL-104 DUE
                                          TO FLOODING. REPORTED BY
                                          SHERIFF.

0745 PM    NEWTON                    IL   FLOOD
05/12/02   JASPER                         BASEMENTS FLOODED. RESCUES
                                          ONGOING.

0740 PM    ROBINSON                  IL   FLOOD
05/12/02   CRAWFORD                       HIGH WATER THROUGHOUT
                                          COUNTY. IL-1 AND IL-33
                                          FLOODED. REPORTED BY
                                          SHERIFF.

0750 PM    EFFINGHAM                 IL   FLOOD
05/12/02   EFFINGHAM                      NUMEROUS ROADS CLOSED
                                          THROUGHOUT THE COUNTY DUE
                                          TO FLOODING. REPORTED BY
                                          SHERIFF.

0755 PM    LAWRENCEVILLE             IL   FLOOD
05/12/02   LAWRENCE                       ROADS IN TOWN FLOODED.
                                          REPORTED BY SHERIFF.

GEELHART
Special weather statement, May 12, 8:15 PM CST, 15 minutes before
ILZ071>073-130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
915 PM CDT SUN MAY 12 2002

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR
CLAY...RICHLAND...AND LAWRENCE COUNTIES.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SOUTHEASTERN
ILLINOIS THE REST OF TONIGHT.  HEAVY RAINFALL IS POSSIBLE
WITH THE POTENTIAL FOR LIFE THREATENING FLOODING.  NUMEROUS COUNTIES
REMAIN IN A FLOOD WARNING.

GOETSCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 flood. Local standard time, as filed.

Flood, Mason

When
May 12, 8:30 PM CST to May 31, 11:59 PM CST
Where
Mason forecast zone
Deaths
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Flood, Cass

When
May 12, 8:30 PM CST to May 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Flood, Menard

When
May 12, 8:30 PM CST to May 22, 10:30 PM CST
Where
Menard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

Flood, Marshall

When
May 13, 6:00 AM CST to May 30, 3:00 AM CST
Where
Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Flood, Schuyler

When
May 13, 11:00 AM CST to May 31, 11:59 PM CST
Where
Schuyler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Flood, Jasper

When
May 13, 11:00 AM CST to May 19, 5:55 PM CST
Where
Jasper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Flood, Lawrence

When
May 13, 11:00 AM CST to May 20, 2:30 AM CST
Where
Lawrence forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Flood, Crawford

When
May 13, 11:00 AM CST to May 20, 12:30 AM CST
Where
Crawford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Flood, Morgan

When
May 13, 4:00 PM CST to May 31, 11:59 PM CST
Where
Morgan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

Flood, Scott

When
May 13, 4:00 PM CST to May 31, 11:59 PM CST
Where
Scott forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.644, -90.475 (the zone’s center; the record gives no point)

Flood, Fulton

When
May 13, 5:00 PM CST to May 31, 11:59 PM CST
Where
Fulton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Flood, Sangamon

When
May 13, 5:00 PM CST to May 21, 11:15 AM CST
Where
Sangamon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Flood, Peoria

When
May 14, 11:00 PM CST to May 27, 12:30 AM CST
Where
Peoria forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Flood, Tazewell

When
May 14, 11:00 PM CST to May 27, 12:30 AM CST
Where
Tazewell forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Flood, Woodford

When
May 14, 11:00 PM CST to May 27, 12:30 AM CST
Where
Woodford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Mason2002-05-168MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301452, 5301454, 5301529, 5301448, 5301453, 5301530, 5301531, 5301535, 5301533, 5301534, 5301451, 5301528, 5301449, 5301450, 5301532.